Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Milwaukee, WI

August 10, 20204 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 10, 2020, 1:26 PM CDT for 4 counties in Wisconsin. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 1:26 PM CDT (18:26 UTC)
Expired
Aug 10, 2020, 2:30 PM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:29 PM CDTTSTM WND DMGDarlington, WIMULTIPLE REPORTS OF DOWNED POWERLINES, TREE BRANCHES, AND A BLOWN TRANSFORMER AROUND ALICE ST. AND GALENA ST. ON THE SOUTH SIDE OF DARLINGTON. TIME ESTIMATED BASED ON RADAR.
Aug 10, 2:05 PM CDTTSTM WND DMG3 Ene Browntown, WIMANY LARGE TREE LIMBS DOWN IN YARD, SOME ON THE HOUSE. 3 TREES DOWN ON A NEARBY ROAD.
Aug 10, 2:20 PM CDTTSTM WND DMGMonroe, WISOCIAL MEDIA REPORT OF A DOWNED TREE IN MONROE, WI. TIME ESTIMATED BASED ON RADAR.
Aug 10, 2:25 PM CDTTSTM WND GST 623 Ene Monroe, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 11:26 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KMKX 101826
SVRMKX
WIC025-045-049-065-101930-
/O.NEW.KMKX.SV.W.0067.200810T1826Z-200810T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
126 PM CDT Mon Aug 10 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Lafayette County in south central Wisconsin...
  Green County in south central Wisconsin...
  Southeastern Iowa County in south central Wisconsin...
  Southwestern Dane County in south central Wisconsin...

* Until 230 PM CDT.

* At 125 PM CDT, severe thunderstorms were located along a line
  extending from near Dodgeville to near Woodbine, moving northeast
  at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.  These storms have a history of 
           producing wind damage and power outages. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Madison, Fitchburg, Middleton, Waunakee, Monroe, Verona, Oregon,
  Mount Horeb, Dodgeville, Brodhead, Mineral Point, Darlington, Cross
  Plains, Belleville, New Glarus, Shorewood Hills, Brooklyn, Black
  Earth, Maple Bluff and Monticello.

This includes the following Locations York Memorial Church, Wisconsin
State Capitol, and Hyde's Mill.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9018 4309 9019 4319 8938 4251 8936
      4250 8937 4250 8957
TIME...MOT...LOC 1825Z 244DEG 33KT 4301 9012 4236 9009 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

BOXELL
2 follow-up statements
734 
WWUS53 KMKX 101900
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
200 PM CDT Mon Aug 10 2020

WIC025-045-049-065-101930-
/O.CON.KMKX.SV.W.0067.000000T0000Z-200810T1930Z/
Lafayette WI-Green WI-Iowa WI-Dane WI-
200 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN LAFAYETTE...GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN
DANE COUNTIES...

At 200 PM CDT, severe thunderstorms were located along a line
extending from near Mount Horeb to Winslow, moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fitchburg, Monroe, Verona, Oregon, Brodhead, Belleville, New Glarus,
Brooklyn, Monticello, Albany, Argyle, Blanchardville, Wiota, Dayton,
South Wayne, Waldwick, Fayette, Lamont, Hollandale and Browntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9014 4303 8938 4251 8936 4250 8937
      4250 8957 4251 9003
TIME...MOT...LOC 1900Z 268DEG 21KT 4295 8979 4249 8979 

HAIL...0.88IN
WIND...60MPH
 
$$

BOXELL
481 
WWUS53 KMKX 101907
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
207 PM CDT Mon Aug 10 2020

WIC025-049-101917-
/O.CAN.KMKX.SV.W.0067.000000T0000Z-200810T1930Z/
Iowa WI-Dane WI-
207 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IOWA AND
SOUTHWESTERN DANE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Wisconsin.

LAT...LON 4251 9003 4281 9008 4281 8984 4283 8984
      4285 8941 4251 8936 4250 8957
TIME...MOT...LOC 1907Z 271DEG 28KT 4281 8974 4252 8972 

$$

WIC045-065-101930-
/O.CON.KMKX.SV.W.0067.000000T0000Z-200810T1930Z/
Lafayette WI-Green WI-
207 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN LAFAYETTE AND GREEN COUNTIES...

At 207 PM CDT, severe thunderstorms were located along a line
extending from near New Glarus to near Winslow, moving east at 30
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monroe, Brodhead, New Glarus, Monticello, Albany, Argyle,
Blanchardville, Wiota, Dayton, South Wayne, Fayette, Lamont,
Browntown, Gratiot, Attica, Juda, Jordan Center, Yellowstone Lake St
Park and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9003 4281 9008 4281 8984 4283 8984
      4285 8941 4251 8936 4250 8957
TIME...MOT...LOC 1907Z 271DEG 28KT 4281 8974 4252 8972 

HAIL...0.88IN
WIND...60MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:09 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 12:09 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1209 PM CDT Mon Aug 10 2020

.MESOSCALE DISCUSSION...
(Issued 1209 CDT Mon Aug 10 2020)

Updated for SPC Moderate Risk. Risk for high end wind gusts,
particularly for Lafayette, Green, Rock, Walworth, Racine and
Kenosha Counties.

Active afternoon of weather coming up for the region. Currently
monitoring a nasty line of storms plowing through Central IA.
Numerous measured reports of winds in excess of 60mph, with
Des Moines recently posting a 75mph gust. The environment out
ahead of this line only gets better instability-wise. As a result,
SPC has included counties adjacent to the IL state line in a MDT
risk and areas along/south of I-94 in a PDS Severe Thunderstorm
watch due to the potential for high end wind gusts. As with
anything, there are some questions as to how things will unfold
north of the I-94 corridor.

Currently, the most vigorous line of storms is just east of
Des Moines and moving eastward. Additional deep convection is
percolating across northeastern IA. Instability is no issue with
lifted indices pushing -10. Mixed layer CAPE is already well in
excess of 2000 J/kg and poised to increase to around 3000 J/kg in
the next few hours. In addition, it appears we will see an uptick
in low level CAPE. As we continue to see convection mature and
congeal on the northern portion of this line, this will be a
helpful ingredient for organization. Finally, low level theta-e
differences are in excess of 25 K and DCAPE values in excess of
1000 J/kg support the risk of severe wind gusts.

Shear is still somewhat marginal, but largely a moot point as the
atmosphere has shown its cards. 0-3km shear is lacking as well,
though it is oriented from west to east and with increasing low
level CAPE, it does warrant watching for potential mesovortex
development and the potential for a few spin up tornadoes.
Overall, a more outflow dominate line is the preferred mode, but
anywhere this line remains balanced will be an area to watch for
mesovortex development.

Bottom line - the wind threat is greatest with the incoming line,
highlighted by areas in the moderate risk (Lafayette, Green,
Rock, Walworth, Racine and Kenosha Counties). The risk toward
counties in the I-94 corridor is more conditional on storm
organization and cold pool conglomeration into a linear mode in
the next few hours. The PDS Severe Thunderstorm Watch handles the
areas at greatest risk well. Areas further north can still expect
thunderstorm development and a few strong/severe storms with wind
gusts the primary concern.

GAGAN

&&

.SHORT TERM...
(Issued 340 AM CDT Mon Aug 10 2020)

Today and Tonight:

There is a shallow low level inversion this morning, which could
cause some patchy fog to develop in low lying areas and river
valleys. Any fog that develops this morning should begin to
dissipate shortly after sunrise.

Scattered thunderstorms are expected to develop and move across
southern Wisconsin from late this morning into the evening hours.
These thunderstorms will be associated with the passage of the
cold front. A few strong/severe storms will be possible, with
instability pushing 3000+ J/kg and deep layer bulk shear around 20
to 25 knots. There remains some uncertainty with the timing and
areal coverage of these thunderstorms, due to the only forcing
being associated with the cold front.

Quiet conditions are expected to return by later tonight, as
drier air and high pressure moves into the region. The high
pressure will bring clearing skies and light winds. With calm
conditions expected overnight, it's not out of the question for
some fog to develop.

Patterson

&&

.LONG TERM...
(Issued 340 AM CDT Mon Aug 10 2020)

Tuesday through Wednesday:

Models are in pretty good agreement with high pressure lingering
over the region Tuesday into Tuesday night, then slowly moving to
the east on Wednesday. This should bring a period of dry
conditions and warm temperatures to the area. Lake breezes should
occur by each afternoon near Lake Michigan.

Wednesday Night through Thursday Night:

Models are generally showing a broad 500 mb trough developing over
the middle Mississippi River Valley northward into Wisconsin
Wednesday night into Thursday night. The main southerly low level
jet feed of moisture should remain west of the area during this
period. Forecast soundings do suggest some instability develops
by Thursday.

The upward vertical motion fields are rather weak during this
time, so uncertainty remains with if any showers and storms
develop. Ensembles also show very low QPF occurring during these
periods. For now, left small PoPs going for this period, though it
may trend drier if the main low level jet feed remains to the
west, and upward vertical motion fields remain weak. Warm and
somewhat more humid conditions are expected during this period.

Friday Through Sunday:

Fairly large amount of uncertainty exists during this period
across the area, as differences abound between the GFS and ECMWF.
The GFS pushes the weak 500 mb trough east of the area Friday
night, with generally zonal flow occurring over the weekend. It
does have a vorticity maximum moving east through the region by
Sunday.

The ECMWF has a cutoff 500 mb low that sits over Iowa and Illinois
Friday into Saturday, before shifting east Saturday night and
Sunday. It then brings another shortwave trough southeast into the
region for Sunday. Thus, the ECMWF is wetter during this period,
though both have QPF in the area Sunday. The ensembles are
generally showing very low QPF and PoPs for most of this period,
reflecting the uncertainty.

For now, kept blended model PoPs with rather low confidence on
what will occur during this period. Temperatures remain warm with
humid conditions lingering.

JJW

&&

.AVIATION...
(Issued 1021 AM CDT Mon Aug 10 2020)

For the 18Z TAFs:

IFR to MVFR ceilings will linger over the next few hours. Ceilings
should improve as we head into the afternoon, but scattered
thunderstorms are expected to develop and move across southern
Wisconsin with the cold front. There is a concern for storms to be
severe with gust up to 60 knots and maybe some quarter sized hail.
Expect flight conditions to deteriorate to MVFR/IFR values within
any thunderstorm. Once the cold front passes northwest winds and
VFR conditions move in.

RAH

&&

.MARINE...
(Issued 340 AM CDT Mon Aug 10 2020)

Scattered thunderstorms are expected to move across the lake
from around midday into this evening, with the passage of a cold
front. A few strong/severe storms are possible during this
period. Southerly winds are expected to persist through the
morning hours, before shifting to northwesterly by this evening.
Quiet conditions are expected to return by later tonight, as high
pressure builds into the area.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Hazardous weather outlook, Aug 10, 11:35 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1135 AM CDT Mon Aug 10 2020

WIZ046-047-051-052-056>060-062>072-111645-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1135 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to roll across southern Wisconsin
today. A Severe Thunderstorm Watch is in effect for counties
generally along and south of I-94. Hail up to one inch and wind
gusts to 60 MPH with gusts up to 80 MPH are possible.

Heat index values may reach the middle 90s today in southeastern
parts of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are small chances for thunderstorms Thursday through
Friday, with chances for storms lingering Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed today into this evening.

LMZ643>646-111645-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1135 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to develop and move east across the
nearshore waters this afternoon through early this evening as a
cold front moves southeast through the region. A Severe
Thunderstorm Watch is in effect. Severe storms with hail to one
inch and wind gusts to 60 knots possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are small chances for thunderstorms Thursday through
Friday, with chances for storms lingering Saturday into Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111645-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1135 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to develop and move east across the
nearshore waters this afternoon through early this evening as a
cold front moves southeast through the region. A Severe
Thunderstorm Watch is in effect. Severe storms with hail to one
inch and wind gusts to 60 knots possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mainly small chances for thunderstorms Friday, with
chances for storms lingering Saturday into Sunday.

MRC

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSpecial Marine WarningMKX54 min
Aug 10, 8:02 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette43 min
Aug 10, 12:34 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Aug 10, 1:23 PM CDTTornado WarningMKXGreen, Lafayette27 min
Aug 10, 2:26 PM CDTTornado WarningMKXGreen, Rock17 min
Aug 10, 2:29 PM CDTSevere Thunderstorm WarningMKXGreen, Rock, Walworth61 min
Aug 10, 2:35 PM CDTSpecial Marine WarningMKX115 min
Aug 10, 2:44 PM CDTSpecial Weather StatementMKXIowa, Lafayette46 min
Aug 10, 3:13 PM CDTAreal Flood AdvisoryMKXRock3 hr
Aug 10, 3:13 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Rock, Walworth47 min
Aug 10, 3:18 PM CDTSpecial Weather StatementMKXSheboygan27 min
Aug 10, 3:21 PM CDTSpecial Marine WarningMKX114 min
Aug 10, 3:26 PM CDTSpecial Weather StatementMKXFond du Lac64 min
Aug 10, 3:30 PM CDTSpecial Weather StatementMKXFond du Lac60 min
Aug 10, 3:37 PM CDTSpecial Weather StatementMKXRock38 min
Aug 10, 3:39 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine51 min
Aug 10, 3:42 PM CDTTornado WarningMKXRacine, Walworth16 min
Aug 10, 3:44 PM CDTTornado WarningMKXKenosha31 min
Aug 10, 4:01 PM CDTSpecial Weather StatementMKXFond du Lac59 min
Aug 10, 4:10 PM CDTTornado WarningMKXRacine16 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningMKXSheboygan39 min
Aug 10, 4:25 PM CDTSpecial Marine WarningMKX95 min
Aug 10, 4:25 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine50 min
Aug 10, 4:34 PM CDTAreal Flood AdvisoryMKXJefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more3 hr
Aug 10, 5:24 PM CDTSpecial Marine WarningMKX41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.